Nebraska, 2025

Hail and Damaging Winds in Nebraska, June 28 to 29, 2025

June 28 to 29, 2025 · NWS LBF · 6 events in 3 counties and zones

Thunderstorms developed in northeastern Colorado during the afternoon hours of June 28th. This activity moved into southwestern Nebraska, becoming severe, producing quarter sized hail and thunderstorm wind gusts up to 76 MPH.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

Thunderstorms developed in northeastern Colorado during the afternoon hours of June 28th. This activity moved into southwestern Nebraska, becoming severe, producing quarter sized hail and thunderstorm wind gusts up to 76 MPH. Other activity moved into north central Nebraska from southern South Dakota during the late evening hours. This activity produced wind gusts of 63 MPH in the Valentine area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Jun 28, 3:51 PM MST, 1 hour 33 minutes earlier. Its key messages:

  • A slight (level 2 of 5) risk of severe storms is expected tonight across portions of north central Nebraska with damaging winds and hail being the main threats.
  • A marginal (level 1 of 5) risk of severe storms is expected Sunday night across much of Nebraska. Large hail and strong winds will be the main threats.
  • Drier conditions return through Tuesday with near to slightly below normal temperatures.
  • Rain and thunderstorms return Tuesday night with near daily chances through the end of the week.
Area forecast discussion, Jun 28, 3:51 PM MST, 1 hour 33 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
551 PM CDT Sat Jun 28 2025

.KEY MESSAGES...

- A slight (level 2 of 5) risk of severe storms is expected tonight
across portions of north central Nebraska with damaging winds and
hail being the main threats.

- A marginal (level 1 of 5) risk of severe storms is expected Sunday
night across much of Nebraska. Large hail and strong winds will be
the main threats.

- Drier conditions return through Tuesday with near to slightly
below normal temperatures.

- Rain and thunderstorms return Tuesday night with near daily
chances through the end of the week.

&&

.SHORT TERM /THROUGH SUNDAY NIGHT/...
Issued at 310 PM CDT Sat Jun 28 2025

Active weather will continue through the short term bringing
thunderstorms to the region during the late afternoon and evenings
today and again Sunday. A short wave will trigger some elevated
storms across northern Nebraska and southern South Dakota by late
afternoon. These storms have the potential to push southeast
throughout the evening with the main threat being damaging winds,
but some larger hail may also be possible in the more organized
thunderstorms. Of note, some of the latest hi-res CAMs suggest very
strong winds associated with a developing MCS by late evening to
early morning. Wind gusts up to 40 mph or higher may be possible
with this system as it moves southeast into central Nebraska. At
this time, confidence relatively low in this development, but with a
few models hinting at this, it's worth a mention.

While the severe potential comes to an end by early Sunday morning
(by 1 AM CT), scattered showers and thunderstorms will continue
across northern Nebraska overnight and into Sunday morning. Another
shortwave will pivot across Nebraska Sunday evening bringing another
opportunity for some widely scattered thunderstorms, some
potentially severe. There is some concern on how continuing
convection across the region Sunday morning may impact severe
potential later on Sunday. Still, SPC's marginal risk seems valid as
moderate instability exists across portions of southwest and central
Nebraska. At this time, large hail will be the main threat for
Sunday's storms, but some isolated stronger wind gusts could still
be possible.

&&

.LONG TERM /MONDAY THROUGH SATURDAY/...
Issued at 310 PM CDT Sat Jun 28 2025

Upper level ridging will begin to build across the western US by
Monday morning. This will bring a return to quieter and drier
weather for the first part of the week as surface high pressure
builds into the central Plains. In addition to drier weather, this
ridge will also herald in some cooler, slightly below to near normal
temperatures. Expect highs to rise into the mid 80s on Monday rising
into the upper 80s on Tuesday.

Near daily isolated rain and thunderstorm chances will return on
Tuesday night lasting through the end of the week. At this time,
confidence in locations of impact and timing is low and therefore,
the severe potential is low at this time, but a stronger storm or
two cannot be ruled out completely with small hail and strong wind
gusts being the main threats. Will continue to monitor severe
potential over the next few days as models get a better handle on
the environment.

In addition, temperatures will also steadily rise back into the mid
90s by Friday as warm air advection pushes 850 mb temperatures in
the 25 to 30 C range into western and north central Nebraska.

&&

.AVIATION /00Z TAFS THROUGH 00Z MONDAY/...
Issued at 544 PM CDT Sat Jun 28 2025

Showers and thunderstorms will continue to develop through this
evening and slowly push southeastward overnight. Strong winds and
hail will be the main threats with these storms. Storms exit the
area by early morning with VFR conditions returning to KLBF. Some
stronger winds continue through the overnight across northern
Nebraska impacting KVTN with gusts up to 25 knots. Winds diminish by
sunrise Sunday morning. In addition, some lingering rain showers
will likely continue across northern Nebraska through much of the
overnight period. Some brief reductions in visibility will be the
main concerns with these showers.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.

&&

SHORT TERM...Kulik
LONG TERM...Kulik
AVIATION...Kulik
Hazardous weather outlook, Jun 28, 1:09 PM MST, 4 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
309 PM CDT Sat Jun 28 2025

NEZ004>010-022>029-035>038-056>059-069>071-094-292015-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant-
Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan-
Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
309 PM CDT Sat Jun 28 2025 /209 PM MDT Sat Jun 28 2025/

This Hazardous Weather Outlook is for portions of western and north
central Nebraska.

.DAY ONE...Tonight.

A slight risk (level 2 of 5) of severe thunderstorms is possible
late this afternoon and evening for much of the Sandhills into north
central Nebraska. Main threats will be damaging winds and large hail.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

A marginal risk (level 1 of 5) of severe thunderstorms is possible
Sunday evening for all of western and north central Nebraska. The
main threat will be large hail, but some stronger winds are also
possible.

Thunderstorm chances continue Tuesday night through Friday night.
The threat for severe weather is uncertain.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

In the hours before

Special weather statement, Jun 28, 4:57 PM MST, 27 minutes before
Special Weather Statement
National Weather Service North Platte NE
557 PM MDT Sat Jun 28 2025

NEZ056>058-290045-
Deuel NE-Perkins NE-Keith NE-
557 PM MDT Sat Jun 28 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN PERKINS...
SOUTHWESTERN KEITH AND SOUTHEASTERN DEUEL COUNTIES THROUGH 645 PM
MDT...

At 556 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles southeast of Barton, or 9 miles south of Big Springs, moving
east at 30 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Ogallala, Grant, Big Springs, Brule, Barton, Wild Horse Spring,
Goldeneye State Wildlife Management Area, Megeath, and Lake View
Campground.

This includes the following highways...
 Highway 61 between mile markers 68 and 85.
 Interstate 80 in Nebraska between mile markers 99 and 126.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4102 10227 4128 10188 4089 10152 4078 10205
      4100 10205 4100 10226
TIME...MOT...LOC 2356Z 248DEG 25KT 4093 10209

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

JWS

The radar

The North Platte radar (KLNX), 155 km away, was scanning. The volume nearest the first event began at 00:24 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Keith

When
June 28, 5:24 PM MST
Where
Keith County, 6.8 mi W of Brule
Measured
1 in hail
Reported by
COOP Observer
Coordinates
41.090, -102.030

Thunderstorm Wind, Perkins

When
June 28, 7:15 PM MST
Where
Perkins County, 5.2 mi SE of Grant
Measured
56 kt (64 mph) measured gust
Reported by
Trained Spotter
Coordinates
40.790, -101.660

Thunderstorm Wind, Perkins

When
June 28, 7:19 PM MST
Where
Perkins County, 0.87 mi SW of Grant
Measured
66 kt (76 mph) measured gust
Reported by
AWOS
Coordinates
40.840, -101.730

Outflow from decaying thunderstorms.

Thunderstorm Wind, Perkins

When
June 28, 7:43 PM MST
Where
Perkins County, 5.2 mi SE of Grant
Measured
56 kt (64 mph) measured gust
Reported by
Trained Spotter
Coordinates
40.790, -101.660

Thunderstorm Wind, Cherry

When
June 28, 9:16 PM CST
Where
Cherry County, Valentine
Measured
55 kt (63 mph) measured gust
Reported by
ASOS
Coordinates
42.870, -100.550

Thunderstorm Wind, Cherry

When
June 29, 12:29 AM CST
Where
Cherry County, 0.69 mi N of (Vtn)miller Fld Vale
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
42.860, -100.550

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2025Every state in 2025This day in weather historyWarnings in Nebraska, June 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1267807, 1267808, 1267809, 1267813, 1267811, 1267812.